Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS State College, PA

July 1, 2004Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2004, 2:38 PM EDT for Lebanon County, Pennsylvania. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2004, 2:38 PM EDT (18:38 UTC)
Expired
Jul 1, 2004, 3:30 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lebanon County, PA

The radar

The State College radar (KCCX), 146 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:55 PM EDTHAIL 1Fredericksburg, PA
Jul 1, 3:08 PM EDTTSTM WND DMGJonestown, PATREES DOWN ON HOUSE
Jul 1, 3:22 PM EDTTSTM WND DMG2 N Lebanon, PATREES DOWN ON MOBILE HOMES
Jul 1, 3:25 PM EDTTSTM WND DMGMyerstown, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011838
SVRCTP
PAC075-011930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 330 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LICKDALE...OR 7 MILES NORTH OF ANNVILLE...
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREDERICKSBURG AROUND 250 PM EDT...
  MYERSTOWN AROUND 325 PM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. ALSO...GUSTS TO 60 
MPH ARE LIKELY. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE 
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A 
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4037 7630 4036 7631 4036 7637 4035 7638
      4034 7653 4050 7660 4051 7660 4053 7651
      4037 7625


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:14 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 10:14 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 AM EDT THU JUL 1 2004

.SHORT TERM (REST OF TODAY)...

WILL BE DOING A QUICK UPDATE TO REFRESH WORDING IN FIRST PERIOD.
ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AND EXPECT
THUNDERSTORM DEVELOPMENT. STILL IN SLIGHT RISK FOR MOST OF CWA. MADE
MINOR TWEAKS TO MAX TEMPS FOR TODAY BUT WILL MAKE LITTLE CHANGE IN
THE WORDING. UPDATE OUT SHORTLY.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 308 AM EDT THU JUL 1 2004

SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH CENTRAL PA FROM WEST TO EAST
THIS AFTERNOON AND EVENING...WHILE A POTENT UPPER LEVEL LOW BARRELS
THROUGH SOUTHERN ONTARIO AND QUEBEC. WEAK SFC HI PRES TO BUILD IN
ACROSS THE AREA FRIDAY ONLY GRADUALLY MOVE EAST THROUGH SATURDAY. A
STORM SYSTEM ACROSS THE MIDWEST CONUS WILL SLOWLY MOVE EASTWARD INTO
THE OHIO VALLEY BY SUNDAY.

AVIATION...
MAINLY VFR TODAY. SOME MVFR IN PATCHY FOG..MAINLY 09Z-13Z. A FEW
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...MAY BRING CONDITIONS TO
MVFR FOR BRIEF TIME LATER THIS AFT/EVENING...BUT MOISTURE LIMITED.
MAIN THREAT FROM STORMS WILL BE WIND...ALTHOUGH SOME HAIL POSSIBLE.

SHORT TERM (TODAY THROUGH SATURDAY)...
MAIN CONCERN FOR THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND
EASTERN ZONES. INSTABILITY LOOKS TO BE IMPRESSIVE BY THIS
AFTERNOON...WITH ETA BUFKIT YIELDING AROUND 1800-2800 J/KG OF SBCAPE
DEVELOPING. NOTICED ETA DEWPOINTS RUNNING A BIT HIGH...BUT STILL
1500-2500 J/KG SHOULD STILL BE AROUND...WITH THE HIGHEST VALUES IN
THE EAST. WIND FIELDS A BIT STRONGER THAN PREVIOUS INDICATED...WITH
40-50 KT DEEP LAYER SHEAR DEVELOPING. LOW LEVEL FORCING ASSOC WITH
THE COLD FRONT WILL BE WEAK...HOWEVER BOTH ETA/GFS SHOWING A 70 KT
UPPER LEVEL JET STREAK MOVING THRU DURING THE AFTN AND EVE. MUCH OF
OUR AREA WILL BE UNDER FAVORABLE LEFT EXIT REGION OF THE JET.
THEREFORE...WILL MAINTAIN SCATTERED POPS EASTERN AREAS AND ISOLATED
CENTRAL/WEST. FOR SEVERE POTENTIAL...BOTTOM LINE IS THAT I AM NOT
EXPECTING WIDESPREAD LINES OF T-STORMS...BUT DISCRETE CELLS WITH
SOME SUPERCELLS POSSIBLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS. STORMS SHOULD DIMINISH BY LATE EVENING AS NW FLOW
DEVELOPS AND KICKS ACTIVITY OUT OF THE AREA.

FOR FRI AND SAT...SHOULD BE DRY PERIOD UNDER INFLUENCE OF SFC HI
PRES AND RISING UPPER LEVEL HEIGHTS. INSTABILITY FORECAST TO DEVELOP
AGAIN FRI AFTN...ESPECIALLY ACROSS LOWER SUSQ...BUT VERY STRONG CAP
AROUND 650 MB SHOULD LIMIT THREAT OF CONVECTION. TEMPS WILL BE NEAR
SEASONAL AVERAGES FRI AND SAT. HELD OFF TIMING OF PRECIP ASSOC WITH
WARM ADVECTION FROM MIDWEST SYSTEM...WITH JUST A CHANCE OF A LATE
DAY SHOWER ACROSS SOUTHERN AREAS.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
WARM ADVECTION PRECIP POSSIBLE FOR SAT NIGHT INTO SUN...WITH SOME
ELEVATED CONVECTION EMBEDDED. KEPT CHANCE POPS FOR NOW...BUT IT
APPEARS THERE WILL BE A PERIOD OF RAIN. THE QUESTION WILL BE IN THE
TIMING. 4TH OF JULY LOOKS WET...BUT MIGHT NOT BE A TOTAL WASHOUT. IF
WARM FRONT CAN LIFT NORTH OF PA...A DRY PERIOD WILL BE POSSIBLE.
HOWEVER...AFTERNOON AND EVENING T-STORMS MAY REDEVELOP. STILL TOO
EARLY TO PINPOINT TIMING OF EVENTS...SO WILL HOLD ON TO CHANCE POPS
FOR NOW. GFS DRAGS A COLD FRONT THRU THE AREA MON...BUT ALSO SHOWING
A MUCH STRONGER SFC LOW...WHICH LOOKS SUSPECT FOR THIS TIME OF YEAR.
KEPT A CHANCE OF SHOWERS/T-STORMS FOR MON...BUT CONFIDENCE IS NOT
HIGH. NO CHANGES TO FORECAST BEYOND MONDAY.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Jul 1, 4:18 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020816-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
418 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS
AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE
THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY
THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 1, 12:08 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 PM EDT THU JUL 1 2004

PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-020007-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-
POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-YORK PA-
1208 PM EDT THU JUL 1 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED
THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE
UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM
DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN
COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY
LATE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK/GARTNER
Special weather statement, Jul 1, 2:20 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT THU JUL 1 2004

PAZ059-011845-
LEBANON-
220 PM EDT THU JUL 1 2004

...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL
AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:23 PM EDTSevere Thunderstorm WarningCTPLancaster82 min
Jul 1, 3:32 PM EDTSevere Thunderstorm WarningCTPLebanon28 min
Jul 1, 4:20 PM EDTTornado WarningCTPLancaster55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.